Alert archive / North Carolina / Tornado Warnings in 1995

Tornado Warning 1, NWS Newport/Morehead City, NC

January 7, 1995Beaufort County, North Carolina

NWS Newport/Morehead City, NC issued this tornado warning at Jan 7, 1995, 1:41 AM EST for Beaufort County, North Carolina. It was in force for 34 min.

The area

The counties it named.

The facts

Issued
Jan 7, 1995, 1:41 AM EST (06:41 UTC)
Expired
Jan 7, 1995, 2:15 AM EST
In force
34 min
Issued by
NWS Newport/Morehead City, NC
Area
Whole counties

County Beaufort County, NC

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 6.7 hours before the alert went out and 79 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 1995-01-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 1995-01-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 370 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
725 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
370 m²/s²
0-3 km storm-relative helicity
498 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMHX 070643
TORMHX
NCC013-070715-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NEWPORT NC
141 AM EST SAT JAN 7 1995
 
THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  215 AM EST
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN EAST CENTRAL NORTH CAROLINA
 
   ...SOUTHERN BEAUFORT COUNTY
 
AT 140 AM DOPPLER RADAR IN NEWPORT HAD INDICATED A POSSIBLE
TORNADO ON THE BEAUFORT...CRAVEN...PAMLICO COUNTY LINE ABOUT
5 MILES SOUTH OF THE TOWN OF EDWARD. THE THUNDERSTORM
ASSOCIATED WITH THIS STORM WAS MOVING NORTHEAST AT 50 MPH.
 
THIS STORM AND POSSIBLE TORNADO SHOULD EFFECT THE TOWNS OF
BONNERTON...RANSOMVILLE AND SIDNEY CROSSING BY 2 AM. TAKE
COVER NOW!
 
TORNADOES IN THE SOUTH ARE HARD TO SEE BECAUSE OF RAIN...LOW
CLOUDS...AND TREES. TAKE COVER IN A CLOSET OR BASEMENT NOW!
ABANDON AUTOMOBILES FOR SHELTER IN A STURDY BUILDING...CULVERT
...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR H<ANDS.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this tornado warning went out at Jan 6, 2:07 PM EST, 11 hours 34 minutes earlier.

Area forecast discussion, Jan 6, 2:07 PM EST, 11 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT, NC
207 PM EST FRI JAN 6 1995

VERY IMPRESSIVE DYNAMICAL SYSTEM POISED TO AFFECT ESTRN NC TONIGHT AND
SAT.  MAIN PROBLEMS IN OUR NECK OF THE WOODS WILL BE GALES AND HIGH SURF
ON THE COASTAL WATERS AND THE STRONG POTENTIAL FOR SEVERE WEATHER.

EXAMINATION OF 12Z GRIDDED DATA REVEALS THAT CONDITIONS WILL BECOME
FAVORABLE FOR SVR WX LATE TONIGHT AND ERLY SAT.  ESTRN NC WILL COME UNDER
THE INFLUENCE OF RIGHT ENTRANCE REGION OF 300 MB JET.  THIS WILL ACT WITH
VRY STRNG LOW LVL FORCING (850 MB JET 60 KT) TO PRODUCE STRNG LIFT OVR
THE AREA.  ALTHOUGH NGM L.I. MAY BE OVERDONE...WITH THIS MUCH ENERGY ARND
IT DOESN/T TAKE MUCH TO GET THINGS COOKING.  THE FAST MOVENMNT OF THE
CONVECTION WILL HELP MIX DOWN STRNG WNDS TO THE SFC WITH THE POTENTIAL
OF DAMAGING WIND GUSTS.  SPEED AND DIR SHEAR MAY BE STRONG ENUF FOR ISOLD
TORNADOES.

BEST CHANCE FOR RAIN WILL BE AFTER MIDNIGHT...ALTHOUGH WOULD NOT BE
SURPRISED IF PCPN STARTED COMING OFFF THE WATER WHERE COASTAL
FRONTOGENESIS IS OCCURRRING.  WITH STRNG WAA ADVECTION TEMPS WILL NOT
FALL MUCH FROM CURRENT VALUES AND MAY EVEN RISE TOWARDS MORNING.

FOR THE MARINE FORECAST...GRIDDED DATA...FOUS AND MRP GUID ALL CONTINUE
THE TREND OF GALE FORCE WINDS FOR 12-18 HRS TONIGHT AND SAT.  WITH
STRNG WINDS PRODUCING 10 FT SEAS WE WOULD LIKE TO ISSUE A HEAVY SURF ADV
FROM CAPE LOOKOUT SOUTH.  EAST-WEST FACING BEACHES WILL BE THE MOST
VULNERABLE TO EROSION.  NOT TOO CONCERNED WITH COASTAL FLOODING AS EVENT
WILL BE BRIEF AND HIGH TIDES SAT WILL BE THE LOWEST OF THE MONTH.
PALPAM1 PROGRAM INDICATES SOME MINOR SOUND FLOODING POSSIBLE ROANOKE
ISLAND AND PORTIONS OF INLAND HYDE/DARE COUNTIES.  WILL HANDLE WITH
MWS.

EXPECT CWF ARND 3 PM.

THANKS ILM FOR INPUT.

.MHX...GALE WARNG  S OF VA BEACH TO THE LITTLE RIVER INLET.
       HEAVY SURF ADV FROM CAPE LOOKOUT SOUTH.

JME

In the hours before

Special weather statement, Jan 6, 11:40 PM EST, 2 hours 1 minute before
NCZ080-095-093-090-079-092-091-029-098-094-044-070545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT NC
1143 PM EST FRI JAN 6 1995

...TORNADO WATCH IN EFFECT FOR MUCH OF EASTERN NORTH CAROLINA UNTIL 5
AM...

AT 1140 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR IN NEWPORT SHOWED A
BAND OF SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY RAIN AND GUSTY
WINDS MOVING THROUGH THE COASTAL PLAINS OF EASTERN NORTH CAROLINA.  THE
STORMS WERE MOVING NORTHEAST NEAR 50 MPH AND WILL CONTINUE AFFECTING
AREAS FROM JACKSONVILLE TO WILLIAMSTON WEST TO INTERSTATE 95 THROUGH
1230 AM.

PERSONS IN THESE AREAS SHOULD REMAIN ALERT FOR POSSIBLE WIND GUSTS IN
EXCESS OF 40 MPH ALONG WITH TORRENTIAL RAINFALL OVER THE NEXT HOUR.
MOTORISTS SHOULD ALSO REMAIN ALERT FOR PONDING OF WATER ON THE ROADWAYS
ALONG WITH QUICK REDUCTIONS IN VISIBILITY IN THE RAINFALL.

IF THE WEATHER BECOMES UNUSUALLY THREATENING...SEEK SAFE SHELTER
IMMEDIATEDLY.  LIS2TEN TO LOCAL TV...RADIO OR NOAA WEATHER RADIO FOR
ADDITIONAL STATEMENTS OR POSSIBLE WARNINGS.

JH
Special weather statement, Jan 6, 11:43 PM EST, 1 hour 58 minutes before
NCZ080-095-093-090-079-092-091-029-098-094-044-070545-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT NC
1143 PM EST FRI JAN 6 1995

...TORNADO WATCH IN EFFECT FOR MUCH OF EASTERN NORTH CAROLINA UNTIL 5
AM...

AT 1140 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR IN NEWPORT SHOWED A
BAND OF SHOWERS AND THUNDERSTORMS...SOME WITH VERY HEAVY RAIN AND GUSTY
WINDS MOVING THROUGH THE COASTAL PLAINS OF EASTERN NORTH CAROLINA.  THE
STORMS WERE MOVING NORTHEAST NEAR 50 MPH AND WILL CONTINUE AFFECTING
AREAS FROM JACKSONVILLE TO WILLIAMSTON WEST TO INTERSTATE 95 THROUGH
1230 AM.

PERSONS IN THESE AREAS SHOULD REMAIN ALERT FOR POSSIBLE WIND GUSTS IN
EXCESS OF 40 MPH ALONG WITH TORRENTIAL RAINFALL OVER THE NEXT HOUR.
MOTORISTS SHOULD ALSO REMAIN ALERT FOR PONDING OF WATER ON THE ROADWAYS
ALONG WITH QUICK REDUCTIONS IN VISIBILITY IN THE RAINFALL.

IF THE WEATHER BECOMES UNUSUALLY THREATENING...SEEK SAFE SHELTER
IMMEDIATEDLY.  LISTEN TO LOCAL TV...RADIO OR NOAA WEATHER RADIO FOR
ADDITIONAL STATEMENTS OR POSSIBLE WARNINGS.

JH

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 7, 12:19 AM ESTSevere Thunderstorm WarningMHXGreene, Lenoir56 min
Jan 7, 12:19 AM ESTSevere Thunderstorm WarningMHXDuplin56 min
Jan 7, 12:55 AM ESTSevere Thunderstorm WarningMHXCraven, Pitt65 min
Jan 7, 12:55 AM ESTSevere Thunderstorm WarningMHXJones, Onslow65 min
Jan 7, 1:17 AM ESTSevere Thunderstorm WarningMHXBeaufort, Martin58 min
Jan 7, 1:29 AM ESTSevere Thunderstorm WarningMHXCarteret46 min
Jan 7, 1:29 AM ESTSevere Thunderstorm WarningMHXBertie46 min
Jan 7, 1:44 AM ESTSevere Thunderstorm WarningMHXChowan, Gates, Hertford, Perquimans46 min
Jan 7, 1:56 AM ESTSevere Thunderstorm WarningMHXWashington49 min
Jan 7, 2:09 AM ESTSevere Thunderstorm WarningMHXCamden, Currituck51 min
Jan 7, 2:13 AM ESTSevere Thunderstorm WarningMHXHyde, Tyrrell47 min
Jan 7, 2:28 AM ESTTornado WarningMHXDare32 min
Jan 7, 2:42 AM ESTSevere Thunderstorm WarningMHXDare33 min

Nearby

Tornado Warnings in North Carolina, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.